Flupenthixol-induced tardive dystonia presenting as severe dysphagia
Pankaj A Agarwal1, Nasli R Ichaporia2 1 Department of Neurology, Aditya Birla Memorial Hospital, Pune - 411 033, India 2 Department of Neurology, Jehangir Hospital and Research Center, Pune - 411 033, India
Date of Acceptance
Date of Web Publication
Correspondence Address: Pankaj A Agarwal Department of Neurology, Aditya Birla Memorial Hospital, Pune - 411 033 India
Source of Support: None, Conflict of Interest: None
How to cite this article: Agarwal PA, Ichaporia NR. Flupenthixol-induced tardive dystonia presenting as severe dysphagia. Neurol India 2010;58:784-5
Tardive dystonia (TDt) occurs in 0.4-4% of the persons treated with dopamine receptor-antagonists (DRAs), , and differs from the more common tardive dyskinesia (TDk) with respect to clinical features, treatment and outcome. , Dysphagia due to tardive pharyngeal dystonia has only been reported anecdotally. We report a case presenting with severe dystonic dysphagia due to TDt.
A 61-year-old man was prescribed a combination of the DRA flupenthixol (0.5 mg) plus a tricyclic antidepressant, melitracen (10 mg) for nonspecific somatic complaints for short-term use. He however continued long-term use of the medication as symptomatic treatment for insomnia. Eighteen months later, he gradually developed involuntary orolingual movements causing slurring of speech. Intermittent opening of his mouth would cause spillage of food while eating and difficulty in talking. The movements progressed slowly over weeks and, 3 months later, in addition to trouble retaining food in his mouth, he noticed difficulty in swallowing solid food. A year later he could swallow only semi-solids or liquids [Video 1]. Around this time, he also noticed involuntary flexion of all fingers of his left hand and developed involuntary, forceful closure of both eyes. By three months before presentation, he was completely unable to swallow solids and liquids, necessitating placement of a nasogastric tube. He had lost 20 lbs over the last year. There was no history of mental illness or other systemic disease. Family history was negative for dystonia and unremarkable for other neurologic illness. On examination, bilateral blepharospasm and frequent, rhythmic lip pursing/puckering movements were seen, with intermittent tongue protrusion, jaw opening and side-to-side jaw movements [Video 2]. Speech was slurred and halting. Flexion dystonia of fingers of the left hand was evident. There was no other focal dystonia or Parkinsonism More Details, and the rest of the neurological examination was normal.
He had undergone several unsuccessful medication trials. A local pathology accounting for dysphagia could not be found. Ultimately, the possibility of tardive dystonic dysphagia was considered. Flupenthixol was tapered and discontinued over 2 weeks. Over the next six weeks, he was started (serially) on tetrabenazine 50 mg/day (increased to 100 mg/day over two weeks), trihexyphenidyl 2 mg/day (gradually increased to 10 mg/day) and clonazepam 1 mg/day. Botulinum toxin (BTx) was injected into the orbicularis oculi and wrist flexors of the left upper limb. Six weeks later, dysphagia had reduced significantly. After 16 weeks of treatment, he was able to swallow liquids and solids without any difficulty. Jaw dystonia and orobuccolingual dyskinesia also improved significantly.
This patient met criteria for a diagnosis of TDt [Table 1].
Table 1 :Operational criteria for the diagnosis of tardive dystonia
Cervical/oromandibular dystonia and blepharospasm are common presentations of TDt. Pelvic/respiratory dyskinesia and trunk/lower limb dystonia are also seen. ,,] Dystonic dysphagia as a presenting feature of TDt is distinctly rare and only a few reports are described. ,,,, One report described persistent dysphagia due to risperidone-induced pharyngeal dystonia with complete resolution on switch to clozapine within 6 weeks.  In other case reports, ,,, insidious-onset dysphagia after DRA treatment, suggestive of TDt, is described. In three cases, the presentation was described as TDk, ,, while in another, it was labeled as "prolonged dysphagia."  Dysphagia responded to reduction/discontinuation of DRA ,, or addition of clonazepam.  In another large study of TDt (n=107),  dystonic dysphagia was documented as a rare manifestation, but the number of patients who presented thus was unspecified. TDt treatment involves withdrawal of the offending DRA, anticholinergics, dopamine-depleting agents and switching to an atypical neuroleptic (clozapine/quetiapine). , Our patient responded very well to DRA withdrawal, tetrabenazine, trihexyphenidyl and clonazepam. Although we successfully used BTx for blepharospasm and hand dystonia, we avoided its use for jaw dystonia for fear of aggravating dysphagia. Although TDt is now recognized as distinct from TDk, it remains under-diagnosed due to its frequent co-occurrence with and its overlap of signs with TDk and other tardive syndromes. , Hence, in patients on DRAs, a high index of suspicion is needed to diagnose tardive pharyngeal dystonia as a cause of persistent dysphagia, both to avoid complications of poor nutrition and possible aspiration and to curtail extensive diagnostic testing and unfruitful medication trials.